Maryland, 2006High Wind in Maryland, September 1, 2006
September 1, 2006 · NWS AKQ · 5 events in 5 counties and zones
The remnants of Ernesto along the Mid Atlantic coast combined with strong high pressure over New England produced very strong winds across the Lower Maryland Eastern Shore. Sustained winds in mph ranged from the lower 40s to near 50 with maximum gusts ranging from the mid 50s to as high as the mid 70s.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $5.0 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The remnants of Ernesto along the Mid Atlantic coast combined with strong high pressure over New England produced very strong winds across the Lower Maryland Eastern Shore. Sustained winds in mph ranged from the lower 40s to near 50 with maximum gusts ranging from the mid 50s to as high as the mid 70s. Some higher sustained winds included 49 mph (43 knots) at Ocean City, and 45 mph (39 knots) at Salisbury. Some higher maximum gusts included 75 mph (65 knots) at Bishops Head, and 70 mph (61 knots) at Smith Island. The high winds caused numerous downed trees and power outages, along with significant structural damage.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 1, 4:52 AM EST, 5 hours 8 minutes earlier.
Area forecast discussion, Sep 1, 4:52 AM EST, 5 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WAKEFIELD VA
552 AM EDT FRI SEP 1 2006
.SHORT TERM /TODAY THROUGH SATURDAY NIGHT/...
ERNESTO WILL LIFT THRU E/CNTRL NC AND VA THIS MRNG THRU THIS AFTN
BEFORE MVNG N OF THE ENTIRE CWA TNGT. BANDS OF HVY RAIN WILL MOVE
ACRS THE REGION THRU THIS AFTN INTO THIS EVENG...WITH THE
POSSIBILITY OF ISLTD TORNADOES OVR ERN PORTIONS OF THE AREA.
FLOODING A BIG CONCERN TDY INTO TNGT...AS MANY LOCATIONS CUD
RECEIVE RAINFALL AMTS OF 4 TO 8 INCHES. CONDITIONS CALM DWN OVRNGT
AS THE STORM AND ASSOC HVY RAINS LIFT N OF THE AREA. THE REMAINDER
OF THE WKND WILL BE PRTLY SNY WITH MAX TEMPS RANGING FM THE UPR
70S TO MID 80S...AND JUST SLGT/SML CHCS FOR SHRAS OR TSRAS.
&&
.LONG TERM /SUNDAY THROUGH THURSDAY/...
LINGERING FRNTL BDNRY JUST OFF THE CST AND AN APPROACHING UPR LO
FM THE W...WILL RESULT IN GENERALLY PRTLY CLDY SKY WITH CHCS FOR
SHRAS AND TSRAS MON THRU THU. MAX TEMPS RANGING FM THE UPR 70S TO
MID 80S.
&&
.HYDROLOGY...
MODERATE AND HEAVY RAINS FROM ERNESTO WILL LIKELY CAUSE URBAN...
SMALL STREAM AND FLASH FLOODING IN SOME LOCATIONS THROUGHOUT THE
DAY. THE GOOD NEWS IS THAT QPF IS A LITTLE LOWER THAN BEFORE SO IT
WILL LESSEN THE RIVER FLOOD THREAT SOMEWHAT. AT PRESENT...NO RIVER
FLOOD WARNINGS HAVE BEEN ISSUED...BUT THE RIVERS ARE BEING MONITORED
CLOSELY AND WARNINGS MAY BE ISSUED LATER THIS MORNING AS THE STORM
CONTINUES TO MOVE NORTH.
&&
.AVIATION...
CIGS AND VSBYS BOUNCING BETWEEN MVFR AND LIFR FOR MUCH OF
TDY...WITH CONDS IMPROVING TO MVFR TO VFR TWD SAT MORNG.
&&
.MARINE...
GALE WRNGS INTO THIS EVENG EVERYWHERE DUE TO ERNESTO AND STRNG HI
PRES TO THE N. MINOR TIDAL FLOODING POSSIBLE THIS AFTN AND
EVENG...WITH TIDAL DEPARTURES EXPECTED TO BE UP TO 2 FT ABV NORMAL
ALNG THE CST AND UP TO 2.5 FT OVR THE CHES BAY.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...FLASH FLOOD WATCH FOR MDZ021>025 UNTIL 2 AM SATURDAY.
...HIGH SURF ADVISORY FOR MDZ025 UNTIL 6 AM SATURDAY.
...WIND ADVISORY FOR MDZ024-025 UNTIL 6 PM FRIDAY.
NC...FLASH FLOOD WATCH FOR NCZ012>017-030>032-102 UNTIL 8 PM FRIDAY.
...WIND ADVISORY FOR NCZ012>017-030>032-102 UNTIL 6 PM FRIDAY.
...HIGH SURF ADVISORY FOR NCZ102 UNTIL 10 PM FRIDAY.
VA...FLASH FLOOD WATCH FOR VAZ048-049-062>064-072>078-085-099 UNTIL
2 AM SATURDAY.
...FLASH FLOOD WATCH FOR VAZ060-061-065>071-079>084-086>098-100
UNTIL 8 PM FRIDAY.
...WIND ADVISORY FOR VAZ077-078-084>100 UNTIL 6 PM FRIDAY.
...HIGH SURF ADVISORY FOR VAZ098 UNTIL 10 PM FRIDAY.
...HIGH SURF ADVISORY FOR VAZ099-100 UNTIL 6 AM SATURDAY.
MARINE...GALE WARNING FOR ANZ630>633 UNTIL 6 PM FRIDAY.
...SMALL CRAFT ADVISORY FOR ANZ630-631-633 FROM 6 PM FRIDAY TO 6
AM SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ632 FROM 6 PM FRIDAY TO NOON
SATURDAY.
...GALE WARNING FOR ANZ650-652-654-656-658 UNTIL MIDNIGHT
SATURDAY.
...SMALL CRAFT ADVISORY FOR ANZ650-652-654 FROM MIDNIGHT SATURDAY
TO MIDNIGHT SUNDAY.
...SMALL CRAFT ADVISORY FOR ANZ656-658 FROM MIDNIGHT SATURDAY TO
6 PM SATURDAY.
&&
SHORT TERM/LONG TERM...GINGRICH
AVIATION...CURRY
MARINE...HURLEY
HYDROLOGY...LYNCHHazardous weather outlook, Sep 1, 5:00 AM EST, 5 hours before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WAKEFIELD VA
600 AM EDT FRI SEP 01 2006
ANZ630>632-650-652-654-656-658-
MDZ021>025-NCZ012>017-030>032-102-VAZ048-049-060>100-021030-
CHESAPEAKE BAY FROM SMITH POINT TO WINDMILL POINT-
CHESAPEAKE BAY FROM WINDMILL POINT TO NEW POINT COMFORT-
CHESAPEAKE BAY FROM NEW POINT COMFORT TO CAPE HENRY-
COASTAL WATERS FROM FENWICK ISLAND TO CHINCOTEAGUE OUT 20 NM-
COASTAL WATERS FROM CHINCOTEAGUE TO PARRAMORE ISLAND OUT 20 NM-
COASTAL WATERS FROM PARRAMORE ISLAND TO CAPE CHARLES LIGHT OUT 20 NM-
COASTAL WATERS FROM CAPE CHARLES LIGHT TO NC-VA BORDER OUT 20 NM-
COASTAL WATERS FROM NC-VA BORDER TO CURRITUCK BEACH LIGHT OUT 20 NM-
ACCOMACK VA-AMELIA VA-BERTIE NC-BRUNSWICK VA-CAMDEN NC-CAROLINE VA-
CHARLES CITY VA-CHESAPEAKE VA-CHESTERFIELD VA-CHOWAN NC-
CUMBERLAND VA-DINWIDDIE VA-DORCHESTER MD-EASTERN CURRITUCK NC-
ESSEX VA-FLUVANNA VA-GATES NC-GLOUCESTER VA-GOOCHLAND VA-
GREENSVILLE VA-HANOVER VA-HENRICO VA-HERTFORD NC-INLAND WORCESTER MD-
ISLE OF WIGHT VA-JAMES CITY VA-KING AND QUEEN VA-KING WILLIAM VA-
LANCASTER VA-LOUISA VA-LUNENBURG VA-MARYLAND BEACHES MD-MATHEWS VA-
MECKLENBURG VA-MIDDLESEX VA-NEW KENT VA-NEWPORT NEWS/HAMPTON VA-
NORFOLK/PORTSMOUTH VA-NORTHAMPTON VA-NORTHAMPTON NC-
NORTHUMBERLAND VA-NOTTOWAY VA-PASQUOTANK NC-PERQUIMANS NC-
POWHATAN VA-PRINCE EDWARD VA-PRINCE GEORGE VA-RICHMOND VA-
SOMERSET MD-SOUTHAMPTON VA-SUFFOLK VA-SURRY VA-SUSSEX VA-
VIRGINIA BEACH VA-WESTERN CURRITUCK NC-WESTMORELAND VA-WICOMICO MD-
YORK VA-
600 AM EDT FRI SEP 01 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND EASTERN VIRGINIA...
NORTHEAST NORTH CAROLINA AND THE EASTERN MARYLAND SHORE.
.DAY ONE...TODAY AND TONIGHT...
THE REMNANTS OF ERNESTO WILL LIFT NORTH ACROSS THE REGION TODAY INTO
TONIGHT. HEAVY RAINS ASSOCIATED WITH THE STORM WILL AFFECT THE
ENTIRE AREA...WITH A FLASH FLOOD WATCH IN EFFECT INTO TONIGHT.
THE THREAT OF TORNADOES WILL CONTINUE INTO THIS AFTERNOON FOR
EASTERN AND SOUTHEAST VIRGINIA...AND NORTHEAST NORTH CAROLINA.
GALE WARNINGS ARE IN EFFECT INTO THIS EVENING FOR THE ATLANTIC
COASTAL WATERS...SOUTHERN CHESAPEAKE BAY...AND CURRITUCK SOUND.
A WIND ADVISORY IS IN EFFECT INTO EARLY THIS EVENING FOR EASTERN
PORTIONS OF THE AREA. HIGH SURF ADVISORY IS IN EFFECT FOR COASTAL
COUNTY AREAS. HIGH RISK OF RIP CURRENTS TODAY.
.DAYS TWO THROUGH SEVEN...
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER CALL TO ACTION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
FORECASTER ID
32
THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...AND
STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
WAKEFIELD, VA CAN BE FOUND ON THE INTERNET AT THE FOLLOWING
(LOWER CASE): HTTP://WWW.ERH.NOAA.GOV/AKQ.
In the hours before
Special weather statement, Sep 1, 7:54 AM EST, 2 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
854 AM EDT FRI SEP 1 2006
VAZ077-078-082-084>086-090-091-094-095-098>100-011415-
ACCOMACK VA-CHARLES CITY VA-GLOUCESTER VA-JAMES CITY VA-LANCASTER
VA-MATHEWS VA-MIDDLESEX VA-NEWPORT NEWS/HAMPTON VA-NORFOLK/PORTSMOUTH
VA-NORTHAMPTON VA-NORTHUMBERLAND VA-VIRGINIA BEACH VA-YORK VA-
854 AM EDT FRI SEP 1 2006
...SHOWERS WITH STRONG WINDS CONTINUE MOVING THROUGH PORTIONS OF
SOUTHEAST VIRGINIA...
AT 854 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
BROAD AREA OF STRONG WINDS FROM MELFA...DOWN THROUGH NORFOLK...AND
INTO THE PENINSULA AND NORTHERN NECK. WIND GUSTS UP TO 55 MPH CAN BE
EXPECTED ACROSS THE REGION THROUGH 1015 AM EDT.
BROWN
Local storm report, Sep 1, 8:51 AM EST, 1 hour 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
951 AM EDT FRI SEP 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN DOWNTOWN NORFOLK 36.85N 76.28W
09/01/2006 M4.69 INCH CITY OF NORFOLK VA PUBLIC
4.69 INCHES IN SIX HOURS.
0940 AM FLASH FLOOD WINDSOR 36.00N 76.94W
09/01/2006 BERTIE NC EMERGENCY MNGR
NUMEROUS STREETS CLOSED DUE TO FLOODING COUNTYWIDE.
&&
AKIMBALLLocal storm report, Sep 1, 8:52 AM EST, 1 hour 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
952 AM EDT FRI SEP 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0845 AM FLASH FLOOD CHESAPEAKE AIRPORT 36.66N 76.32W
09/01/2006 CITY OF CHESAPEAKE VA BROADCAST MEDIA
NUMEROUS STREETS FLOODED WITH A COUPLE OF FEET OF WATER.
&&
AKIMBALLLocal storm report, Sep 1, 8:56 AM EST, 1 hour 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
956 AM EDT FRI SEP 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0953 AM FLASH FLOOD GATES 36.50N 76.77W
09/01/2006 GATES NC EMERGENCY MNGR
NUMEROUS ROADS CLOSED DUE TO FLOODING COUNTYWIDE.
0953 AM FLASH FLOOD AHOSKIE 36.29N 76.99W
09/01/2006 HERTFORD NC EMERGENCY MNGR
NUMEROUS ROADS CLOSED DUE TO FLOODING COUNTYWIDE.
&&
AKIMBALLLocal storm report, Sep 1, 9:11 AM EST, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1011 AM EDT FRI SEP 01 2006
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1004 AM FLASH FLOOD DAM NECK 36.78N 75.97W
09/01/2006 CITY OF VIRGINIA B VA EMERGENCY MNGR
LONDON BRIDGE ROAD AND CORPORATE LANDING STREETS FLOODED
WITH A COUPLE OF FEET OF WATER.
&&
AKIMBALLSpecial weather statement, Sep 1, 9:45 AM EST, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1045 AM EDT FRI SEP 1 2006
NCZ014-VAZ096-011545-
GATES NC-SUFFOLK VA-
1045 AM EDT FRI SEP 1 2006
...HEAVY RAIN AND STRONG WINDS CONTINUE...
AT 1045 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG SHOWER OVER SUNBURY...MOVING NORTHWEST AT 20 MPH. THE SHOWER
WILL BE NEAR EASONS CROSSROADS AT 1050 AM EDT...SAVAGE AT 1055 AM
EDT...BUCKLAND AT 1100 AM EDT...HAZELTON AT 1105 AM EDT...DRUM HILL
AT 1110 AM EDT...SOMERTON AT 1115 AM EDT.
WIND GUSTS TO 50 MPH AND TORRENTIAL DOWNPOURS ARE EXPECTED WITH
THESE SHOWERS.
RAINFALL RATES OF TWO INCHES PER HOUR WILL CAUSE PONDING OF WATER ON
ROADWAYS...AND POSSIBLE LOCALIZED FLOODING IN LOW LYING AND FLOOD
PRONE AREAS.
44
High Wind, Dorchester
- When
- September 1, 10:00 AM EST to 11:00 PM EST
- Where
- Dorchester forecast zone
- Measured
- 36 kt (41 mph) measured sustained
- Property damage
- $1.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.423, -76.083 (the zone’s center; the record gives no point)
High Wind, Inland Worcester / Except X E Worcester
- When
- September 1, 10:00 AM EST to 11:00 PM EST
- Where
- Inland Worcester / Except X E Worcester forecast zone
- Measured
- 35 kt (40 mph) estimated sustained
- Property damage
- $1.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
High Wind, Maryland Beaches / X E Worcester
- When
- September 1, 10:00 AM EST to 11:00 PM EST
- Where
- Maryland Beaches / X E Worcester forecast zone
- Measured
- 43 kt (49 mph) measured sustained
- Property damage
- $1.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.217, -75.297 (the zone’s center; the record gives no point)
High Wind, Somerset
- When
- September 1, 10:00 AM EST to 11:00 PM EST
- Where
- Somerset forecast zone
- Measured
- 58 kt (67 mph) measured gust
- Property damage
- $1.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.080, -75.853 (the zone’s center; the record gives no point)
High Wind, Wicomico
- When
- September 1, 10:00 AM EST to 11:00 PM EST
- Where
- Wicomico forecast zone
- Measured
- 39 kt (45 mph) measured sustained
- Property damage
- $1.0 million
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 38.369, -75.631 (the zone’s center; the record gives no point)
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- High Wind in Virginia, September 1, 20062 deaths · $36 million · 52 kt wind · 10 events
- Drought in Texas, September 1 to 30, 2006$80 million · 46 events
- Flooding and Coastal Flood in New Jersey, September 1 to 5, 20062 injured · $5.0 million · 70 kt wind · 39 events
- Coastal Flood in Virginia, September 1, 2006$29 million · 6 events
- Coastal Flood in Virginia, September 1, 2006$19 million · 4 events
- Drought in Texas, September 1 to 5, 2006$9.4 million · 12 events
- Tropical Storm in North Carolina, September 1, 2006$14 million · 1 event
- Drought in Oklahoma, September 1 to 30, 2006$1.0 million · 42 events
- Storm Surge and High Wind in Maryland, September 1 to 2, 2006$3.7 million · 55 kt wind · 11 events
- Flood and Coastal Flood in Delaware, September 1 to 5, 2006$850,000 · 54 kt wind · 17 events
- Tropical Storm in North Carolina, September 1, 2006$1.6 million · 1 event
- Tropical Storm in North Carolina, September 1, 2006$985,000 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5533284, 5533285, 5533286, 5533287, 5533288.